Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 97, NWS Columbia, SC

July 18, 2019Lincoln County, Georgia; Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 18, 2019, 3:22 PM EDT for Lincoln County, Georgia; Edgefield County, McCormick County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2019, 3:22 PM EDT (19:22 UTC)
Expired
Jul 18, 2019, 4:00 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Greer radar (KGSP), 113 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:31 PM EDTTSTM WND DMG1 Sse Lincolnton, GAPOWERLINE DOWN ON THOMPSON HIGHWAY IN LINCOLN COUNTY. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WUUS52 KCAE 181922
SVRCAE
GAC181-SCC037-065-182000-
/O.NEW.KCAE.SV.W.0097.190718T1922Z-190718T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
322 PM EDT Thu Jul 18 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in east central Georgia...
  Southwestern Edgefield County in central South Carolina...
  Central McCormick County in central South Carolina...

* Until 400 PM EDT.

* At 322 PM EDT, a severe thunderstorm was located over Lincolnton,
  or 12 miles east of Washington, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  McCormick, Lincolnton, Mccormick County Airport, Hamilton Branch
  State Park, Elijah Clark State Park, Parksville, Plum Branch,
  Hickory Knob State Resort Park, Loce, Baker Creek State Park,
  Modoc, Knox Scout Reservation, Woodlawn, Modoc Campground, Double
  Branches, Curry Hill, Modoc Boat Ramp, Hawe Creek Campground, New
  Hope and Long Cane Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

LAT...LON 3398 8231 3397 8230 3400 8226 3371 8217
      3369 8252 3382 8259 3383 8260
TIME...MOT...LOC 1922Z 263DEG 23KT 3378 8253 

HAIL...0.75IN
WIND...60MPH
 
$$

LCV
1 follow-up statement
701 
WWUS52 KCAE 181933
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
333 PM EDT Thu Jul 18 2019

GAC181-SCC037-065-182000-
/O.CON.KCAE.SV.W.0097.000000T0000Z-190718T2000Z/
Lincoln GA-Edgefield SC-McCormick SC-
333 PM EDT Thu Jul 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR LINCOLN...SOUTHWESTERN EDGEFIELD AND CENTRAL MCCORMICK
COUNTIES...

At 333 PM EDT, a severe thunderstorm was located over Lincolnton, or
17 miles east of Washington, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Emergency management reported trees down in the town of 
         Lincolnton.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
McCormick, Lincolnton, Mccormick County Airport, Hamilton Branch
State Park, Elijah Clark State Park, Parksville, Plum Branch, Hickory
Knob State Resort Park, Loce, Baker Creek State Park, Modoc, Knox
Scout Reservation, Woodlawn, Modoc Campground, Double Branches, Curry
Hill, Modoc Boat Ramp, Hawe Creek Campground, New Hope and Long Cane
Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Strom Thurmond move into dock and take shelter!

&&

LAT...LON 3398 8231 3397 8230 3400 8226 3371 8217
      3370 8252 3382 8257 3384 8257
TIME...MOT...LOC 1933Z 263DEG 23KT 3379 8244 

HAIL...0.75IN
WIND...60MPH
 
$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:06 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 18, 1:06 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
106 PM EDT Thu Jul 18 2019

.SYNOPSIS...
An upper and surface trough will move into the region today and
provide better chances of scattered afternoon and evening
thunderstorms today and Friday. A surface trough will continue
to support scattered afternoon thunderstorms through the weekend.
An upper-level trough will dig into the eastern US early next
week with a frontal boundary entering the region mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level trough over the Carolinas this afternoon and
overnight as ridge has shifted slightly south of the area.
With strong insolation, relatively steep low to mid level lapse
rates resulting in moderate instability and perhaps strong late
in the afternoon. SB CAPE around 2500 J/kg. Some mid level dry
air noted on soundings and relatively high LFC with inverted V
suggest some potential for strong gusty winds. So can't rule out
an isolated severe pulse storm. With the potential for short
wave energy, enhanced lift may result in stronger potential for
convection. The latest high resolution models develop convection
in the Piedmont and move southeast across the Midlands (likely
scattered) and possibly increase toward the coastal plain.
Precipitable water near 1.89 inches so some heavy rain possible
but storm movement should limit amounts. Max temps in the mid to
upper 90s with heat index around 107 degrees. Muggy tonight
with lows in the mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Temperatures will again be in the mid to upper 90s with maximum Heat
Index values from 100 to around 105. Expect scattered thunderstorms
each afternoon and evening.

An upper ridge will be centered north of the forecast area Friday
with a weak inverted trough to our south. At the surface, a lee-side
trough will provide convergence for convective development. PWAT
values will remain high as abundant moisture resides over the
region with values around 2 inches. All these factors support
scattered thunderstorm development and a high chance (40%-50%)
of rain. Rain chances are not as high on Saturday as the upper
trough flattens out with little vorticity advection into the
region. Severe weather potential each day is low given the tall,
skinny CAPE profiles and little dry air aloft to promote strong
downdrafts. With less convective coverage Saturday it may be a
slightly warmer than Friday with fewer thunderstorms to disturb
diurnal heating. Overnight lows will continue to be warmer than
normal with values in the mid 70s each night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Late this weekend into early next week, an upper ridge prevails over
the forecast area with PWAT water values dropping to around
1.5-1.8 inches. The presence of a lee-side surface trough will
continue to promote scattered diurnal convection.

Midweek, a deep upper level trough is forecast to dig into the
eastern US. This will push a cold front into the Southeast
before stalling near the forecast area. This will support cooler
daytime temperatures and higher rainfall chances. The highest
convective activity will depend on the location and timing of
the front which will be better known over the next several days.
At this time, rainfall appears likely on Tuesday and Wednesday
for at least portions of the area. The ECMWF has leaned closer
to the GFS towards the end of the extended, keeping the stalled
upper level trough over the eastern US for a longer period of
time. High temperatures will remain above normal Sunday and
Monday with highs in the mid 90s but then fall to near normal
with increased clouds and precipitation on Tuesday and Wednesday
with highs in the mid to upper 80s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Upper and surface trough, diurnal heating, and sufficient atmospheric
moisture expected to result in increased convective coverage
this afternoon/evening. High resolution models suggest scattered
coverage. Isolated severe pulse storm possible. Satellite
showing cumulus developing northwest of CAE at 16z with
thunderstorms in north GA moving southeast. Will add tempo
groups to terminals 20-24z. Convection will diminish mid to late
evening with mainly mid level ceilings overnight although there
could be some stratus late. MVFR fog possible at fog prone sites
AGS/OGB.

EXTENDED AVIATION OUTLOOK...Scattered afternoon/evening
thunderstorms and some potential for late night/early morning
stratus/fog through the period.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 18, 4:09 AM EDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
409 AM EDT Thu Jul 18 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
190815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
409 AM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Very warm temperatures combined with low level moisture will result
in heat indices well over 100 degrees and as high as 107 degrees.

Isolated severe thunderstorms are also possible this afternoon and
evening as an upper disturbance moves into the region. Damaging wind
gusts will be the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices over 100 degrees will continue through the weekend.
Isolated severe thunderstorms will also be possible on Friday with
moderate instability and the upper disturbance over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 3:15 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
315 PM EDT Thu Jul 18 2019

GAZ040-SCZ018-182015-
Lincoln GA-McCormick SC-
315 PM EDT Thu Jul 18 2019

...Strong Thunderstorms Will Impact Portions of Lincoln and central
McCormick Counties Through 415 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 313 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lincolnton, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
McCormick, Lincolnton, Clarks Hill Recreation Area, J. Strom Thurmond
Dam, Elijah Clark State Park, Mccormick County Airport, Hamilton
Branch State Park, Parksville, Plum Branch, Modoc, Scott's Landing,
Knox Scout Reservation, Double Branches, Curry Hill, Modoc Boat Ramp,
Bussey Point Campground, New Hope, Hickory Knob State Resort Park,
Baker Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3389 8260 3392 8215 3388 8216 3383 8212
      3379 8216 3372 8218 3365 8212 3365 8220
      3369 8222 3369 8224 3368 8228 3370 8230
      3369 8235 3366 8241 3366 8249 3385 8258
      3386 8257
TIME...MOT...LOC 1913Z 270DEG 14KT 3379 8249

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:15 PM EDTSpecial Weather StatementCAELincoln60 min
Jul 18, 4:02 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, Richmond43 min
Jul 18, 4:08 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie, Richmond52 min
Jul 18, 7:13 PM EDTSpecial Weather StatementCAEJenkins32 min
Jul 18, 3:27 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda33 min
Jul 18, 3:37 PM EDTSpecial Weather StatementCAERichland23 min
Jul 18, 3:49 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster41 min
Jul 18, 3:50 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster40 min
Jul 18, 3:53 PM EDTSpecial Weather StatementCAECalhoun52 min
Jul 18, 3:59 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda31 min
Jul 18, 4:04 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland, Sumter41 min
Jul 18, 4:21 PM EDTSpecial Weather StatementCAEClarendon24 min
Jul 18, 4:26 PM EDTSpecial Weather StatementCAEAiken49 min
Jul 18, 4:36 PM EDTSpecial Weather StatementCAEKershaw24 min
Jul 18, 5:00 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda30 min
Jul 18, 5:03 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland42 min
Jul 18, 5:08 PM EDTSpecial Weather StatementCAECalhoun37 min
Jul 18, 5:12 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Saluda33 min
Jul 18, 5:15 PM EDTSpecial Weather StatementCAECalhoun30 min
Jul 18, 5:41 PM EDTSpecial Weather StatementCAEOrangeburg34 min
Jul 18, 5:46 PM EDTSpecial Weather StatementCAEBarnwell29 min
Jul 18, 5:48 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg42 min
Jul 18, 5:50 PM EDTSpecial Weather StatementCAEClarendon25 min
Jul 18, 5:58 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter47 min
Jul 18, 6:18 PM EDTSpecial Weather StatementCAEBamberg42 min
Jul 18, 6:25 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg50 min
Jul 18, 6:28 PM EDTSevere Thunderstorm WarningCAEClarendon32 min
Jul 18, 6:35 PM EDTSpecial Weather StatementCAEClarendon25 min
Jul 18, 6:37 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.